Advertisement

The Sato–Tate Conjecture for the Ramanujan τ-Function

  • M. Ram Murty
  • V. Kumar Murty
Chapter

Abstract

Ramanujan’s 1916 conjecture that |τ(p)|≤2p 11/2 was proved in 1974 by P. Deligne, as a consequence of his work on the Weil conjectures. Serre, and later Langlands, discussed the possible distribution of the τ(p)/2p 11/2 in the interval [−1,1] as p varies over the prime numbers. Inspired by the Sato–Tate conjecture in the theory of elliptic curves, Serre predicted an identical distribution law (the “semi-circular” law). This conjecture was proved recently by Barnet-Lamb, Geraghty, Harris, and Taylor. In this chapter, we give a sketch of how their proof works. We also indicate some lines of future development.

Keywords

Elliptic Curve Elliptic Curf Riemann Hypothesis Automorphic Representation Prime Number Theorem 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 5.
    S. Akiyama, Y. Tanigawa, Calculation of values of L-functions associated to elliptic curves. Math. Comp. 68(227), 1201–1231 (1999) MathSciNetCrossRefMATHGoogle Scholar
  2. 9.
    J. Arthur, L. Clozel, Simple Algebras, Base Change and the Advanced Theory of the Trace Formula. Annals of Mathematics Studies, vol. 120 (Princeton University Press, Princeton, 1989) MATHGoogle Scholar
  3. 10.
    E. Artin, Quadratische Körper im Gebiete der Höheren kongruenzen, I, II. Math. Z. 19, 153–246 (1924) MathSciNetCrossRefMATHGoogle Scholar
  4. 17.
    T. Barnet-Lamb, D. Geraghty, T. Gee, The Sato–Tate conjecture for Hilbert modular forms. J. Am. Math. Soc. 24(2), 411–469 (2011) MathSciNetCrossRefMATHGoogle Scholar
  5. 18.
    T. Barnet-Lamb, D. Geraghty, M. Harris, R. Taylor, A family of Calabi–Yau varieties and potential automorphy, II. Publ. Res. Inst. Math. 47, 29–98 (2011) MathSciNetCrossRefMATHGoogle Scholar
  6. 25.
    C. Breuil, B. Conrad, F. Diamond, R. Taylor, On the modularity of elliptic curves over \(\mathbb{Q}\): wild 3-adic exercises. J. Am. Math. Soc. 14(4), 843–939 (2001) MathSciNetCrossRefMATHGoogle Scholar
  7. 30.
    H. Carayol, La conjecture de Sato–Tate (d’après Clozel, Harris, Shepherd-Barron, Taylor), Sem. Bourbaki 59(977) (2006–2007) Google Scholar
  8. 35.
    L. Clozel, M. Harris, R. Taylor, Automorphy of some -adic lifts of automorphic mod Galois representations. Publ. Math. IHES 108(1), 1–182 (2008) MathSciNetMATHGoogle Scholar
  9. 36.
    J. Cogdell, H. Kim, M.R. Murty, Lectures on Automorphic L-functions (Am. Math. Soc., Providence, 2004) Google Scholar
  10. 37.
    J. Cogdell, P. Michel, On the complex moments of symmetric power L-functions at s=1. Int. Math. Res. Not. 31, 1561–1617 (2004) MathSciNetCrossRefGoogle Scholar
  11. 39.
    P. Deligne, La conjecture de Weil, I. Publ. Math. IHES 43, 273–307 (1974) MathSciNetGoogle Scholar
  12. 40.
    P. Deligne, La conjecture de Weil, II. Publ. Math. IHES 52, 138–252 (1980) Google Scholar
  13. 41.
    M. Deuring, Die Typen der Multiplikatorenringe elliptischer Funktionenkörper. Abh. Math. Zem. Hansischen Univ. 14, 197–272 (1941) MathSciNetCrossRefGoogle Scholar
  14. 54.
    G. Frei, P. Roquette, Emil Artin and Helmut Hasse, Die Korrespondenz 1923–1934 (Universitätsverlag, Göttingen, 2008) MATHGoogle Scholar
  15. 55.
    G. Frey, Links between solutions of AB=C and elliptic curves. Lect. Notes Math. 1380, 31–62 (1989) MathSciNetCrossRefGoogle Scholar
  16. 58.
    S. Gelbart, H. Jacquet, A relation between automorphic forms on GL(2) and GL(3). Proc. Natl. Acad. Sci. USA 73, 3348–3350 (1976) MathSciNetCrossRefMATHGoogle Scholar
  17. 63.
    A. Grothendieck, The cohomology theory of abstract algebraic varieties. Proc. Int. Congr. Math. Edinburgh, 103–118 (1958) Google Scholar
  18. 73.
    M. Harris, N. Shepherd-Barron, R. Taylor, A family of Calabi–Yau varieties and potential automorphy. Preprint available at www.math.harvard.edu/~rtaylor
  19. 74.
    H. Hasse, Beweis des Analogons der Riemannschen Vermutung für die Artinschen und F.K. Shmidtschen Kongruenzzetafunktionen in gewissen zykischen Fällen, Vorläufige Mitteilung. Nachr. Ges. Wiss. Göttingen I. Math.-Phys. Kl. Fachgr. I Math. 42, 253–262 (1933) Google Scholar
  20. 75.
    E. Hecke, Eine neue Art von Zetafunktionen und ihre Beziehungen zur Verteilung der Primzalhen, I. Math. Z. 1, 357–376 (1918) MathSciNetCrossRefGoogle Scholar
  21. 76.
    E. Hecke, Eine neue Art von Zetafunktionen und ihre Beziehungen zur Verteilung der Primzahlen, II. Math. Z. 6, 11–51 (1920) MathSciNetCrossRefGoogle Scholar
  22. 88.
    H. Jacquet, J. Shalika, A non-vanishing theorem for zeta functions of GL n. Invent. Math. 38(1), 1–16 (1976/77) MathSciNetCrossRefGoogle Scholar
  23. 93.
    C. Khare, Serre’s modularity conjecture: the level one case. Duke Math. J. 134(3), 557–589 (2006) MathSciNetCrossRefMATHGoogle Scholar
  24. 94.
    C. Khare, J.-P. Wintenberger, Serre’s modularity conjecture, I and II. Invent. Math. 178(3), 485–504 (2009) (and 505–586) MathSciNetCrossRefMATHGoogle Scholar
  25. 96.
    H. Kim, F. Shahidi, Functorial products for GL 2×GL 3 and functorial symmetric cube for GL 2. C. R. Acad. Sci. Paris Sér. I Math. 331(8), 599–604 (2000) MathSciNetCrossRefMATHGoogle Scholar
  26. 107.
    S. Lang, Elliptic Functions, 2nd edn. (Springer, New York, 1987) CrossRefMATHGoogle Scholar
  27. 108.
    R. Langlands, Problems in the theory of automorphic forms, in Lectures in Modern Analysis and Applications, ed. by R. Dudley, Springer Lecture Notes in Mathematics, vol. 170 (1970), pp. 18–86 CrossRefGoogle Scholar
  28. 123.
    B. Mazur, Controlling our errors. Nature 443, 38–40 (2006) CrossRefGoogle Scholar
  29. 124.
    B. Mazur, Finding meaning in error terms. Bull. Am. Math. Soc. 45, 185–228 (2008) MathSciNetCrossRefMATHGoogle Scholar
  30. 130.
    M.R. Murty, Recent developments in the Langlands program. C. R. Math. Rep. Sci. Canada 24(2), 33–54 (2002) MATHGoogle Scholar
  31. 139.
    V.K. Murty, On the Sato–Tate conjecture, in Number Theory Related to Fermat’s Last Theorem. Cambridge, MA, 1981. Progress in Mathematics, vol. 26 (Birkhäuser, Boston, 1982), pp. 195–205 Google Scholar
  32. 140.
    V.K. Murty, Explicit formulae and the Lang–Trotter conjecture. Rocky Mt. J. Math. 15(2), 535–551 (1985) CrossRefMATHGoogle Scholar
  33. 172.
    K. Ribet, From the Taniyama–Shimura conjecture to Fermat’s last theorem. Ann. Fac. Sci. Toulouse Ser. 5 11(1), 116–139 (1990) MathSciNetCrossRefMATHGoogle Scholar
  34. 176.
    P. Sarnak, Non-vanishing of L-functions on ℜ(s)=1, in Contributions to Automorphic Forms, Geometry, and Number Theory (Johns Hopkins University Press, Baltimore, 2004), pp. 719–732 Google Scholar
  35. 184.
    J.-P. Serre, Sur les répresentations modulaires de degré 2 de \(\operatorname{Gal}(\overline{\mathbb{Q}}/\mathbb{Q})\). Duke Math. J. 54, 179–230 (1987) MathSciNetCrossRefMATHGoogle Scholar
  36. 185.
    J.-P. Serre, Abelian ℓ-Adic Representations and Elliptic Curves. Research Notes in Mathematics, vol. 7 (AK Peters, Wellesley, 1998) Google Scholar
  37. 187.
    F. Shahidi, On certain L-functions. Am. J. Math. 103, 297–355 (1981) MathSciNetCrossRefMATHGoogle Scholar
  38. 188.
    G. Shimura, On the holomorphy of certain Dirichlet series. Proc. Lond. Math. Soc. (3) 31(1), 79–98 (1975) MathSciNetCrossRefMATHGoogle Scholar
  39. 193.
    J. Tate, Algebraic cycles and poles of zeta functions, in Arithmetic Algebraic Geometry, ed. by F.G. Schilling (Harper & Row, New York, 1965), pp. 93–110 Google Scholar
  40. 194.
    R. Taylor, Automorphy of some -adic lifts of automorphic mod representations, II. Publ. Math. IHES 108(1), 183–239 (2008) MATHGoogle Scholar
  41. 200.
    A. Weil, Dirichlet Series and Automorphic Forms. Springer Lecture Notes, vol. 189, (Springer, Berlin, 1971) MATHGoogle Scholar
  42. 201.
    A. Weil, Two lectures on number theory, past and present. Enseign. Math. 20, 87–110 (1974) MathSciNetMATHGoogle Scholar
  43. 204.
    A. Wiles, Modular elliptic curves and Fermat’s last theorem. Ann. of Math. 141(3), 443–551 (1995) MathSciNetCrossRefMATHGoogle Scholar
  44. 205.
    H. Yoshida, An analogue of the Sato–Tate conjecture. Invent. Math. 19, 261–277 (1973) MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer India 2013

Authors and Affiliations

  • M. Ram Murty
    • 1
  • V. Kumar Murty
    • 2
  1. 1.Department of Mathematics and StatisticsQueen’s UniversityKingstonCanada
  2. 2.Department of MathematicsUniversity of TorontoTorontoCanada

Personalised recommendations